Pennsylvania, 2014

Hail in Pennsylvania, May 22, 2014

May 22, 2014 · NWS CTP · 31 events in 6 counties and zones

A cold front triggered scattered severe thunderstorms over the middle and lower Susquehanna River Valley during the mid-afternoon. A moderately favorable combination of instability and shear yielded multiple reports of large hail (some 2+ diameter) just east of the Danville area near the Montour-Columbia county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front triggered scattered severe thunderstorms over the middle and lower Susquehanna River Valley during the mid-afternoon. A moderately favorable combination of instability and shear yielded multiple reports of large hail (some 2+ diameter) just east of the Danville area near the Montour-Columbia county line. The very large hail produced significant property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 22, 12:04 PM EST, 46 minutes earlier.

Area forecast discussion, May 22, 12:04 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
104 PM EDT THU MAY 22 2014

.SYNOPSIS...
A WARM FRONT WILL DRIFT SLOWLY EAST ACROSS THE SUSQUEHANNA VALLEY
EARLY THIS AFTERNOON...SEVERAL HOURS PRIOR TO A COLD FRONT PUSHING
SOUTHEAST ACROSS THE STATE. THESE TWO WEATHER FEATURES WILL SPARK
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE SOUTHEAST HALF OF
THE STATE THIS AFTERNOON. FRIDAY STILL LOOKS UNSETTLED AS A
STRONG UPPER AIR DISTURBANCE ROLLS THROUGH AND TOUCHES OFF
SHOWERS. THE EXTENDED FORECAST IS FOR A GRADUAL WARMING TREND
BEGINNING THIS WEEKEND...DESPITE SOME SHOWERS LINGERING SATURDAY
IN THE POST- FRONTAL NORTHWEST FLOW.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC WARM FRONT EXTENDED FROM THE POCONOS...SOUTH TO NEAR KLNS AT
1645Z...WHILE A COLD FRONT WILL DRIFT SLOWLY SE FROM THE NW MTNS
OF PENN.

THE AIRMASS IN THE WARM SECTOR HAS BECOME MODERATELY UNSTABLE...
FUELING THE RAPID DEVELOPMENT OF SHOWERS AND TSRA ACROSS THE NCENT
MTNS OF PENN OVER THE PAST HOUR.

A BLEND OF THE 06/12Z OPERATIONAL GUIDANCE LINES UP NICELY WITH
WHERE THE CURRENT CONVECTION IS DEVELOPING /AT THE JUXTAPOSITION
OF A DISTINCT 850 MB THETA-E RIDGE...THE SFC WARM FRONT...AND THE
NOSE OF A 90KT UPPER LEVEL WNWRLY JET/.

EHI/S AOA 1 M2/S2 INVOF KIPT AND POINTS TO THE EAST WILL SUPPORT
THE BEST POTENTIAL FOR LOCALIZED SVR TSRA WITH POSSIBLE MESOS AS
THE CELLS HEAD SE AND INTO THE BETTER LLVL SHEAR AND INSTABILITY
ACROSS THE MIDDLE SUSQ VALLEY.

SVR TSRA WATCH NO. 172 WAS RECENTLY ISSUED FOR OUR FAR ERN
ZONES...AND RUNS TIL 8 PM EDT /FURTHER TO THE EAST/.

SFC DEWPOINTS SHOULD START TO SLOWLY DROP ACROSS THE CENTRAL MTNS
AND ALLEGHENY PLATEAU /EVEN PRIOR TO THE MID TO LATE AFTERNOON
CFROPA /AS A MEAN LLVL WESTERLY WIND FRESHENS...AND THE THETA-E
RIDGE IN THE BOUNDARY LAYER SHIFTS EAST TO THE SUSQ VALLEY/.

A MORE DISTINCT DROP IN SFC DEWPOINT TO THE UPPER 40S WILL OCCUR
IN THE WAKE OF THE CFROPA.

TEMPS WILL RECOVER TO GET BACK TO NEAR NORMAL THIS
AFTERNOON...TOPPING OUT CLOSE TO 80F THROUGHOUT THE LOWER SUSQ
VALLEY. HOWEVER...TEMPS WILL LEVEL OFF IN THE NW...THEN EVEN DIP
A FEW TO SVRL DEG F THROUGH THE AFTERNOON HOURS AS THE
DRIER/COOLER AIR MOVES IN BEHIND THE COLD FRONT. 8H TEMPS FALL 8C
THROUGH THE DAY OVER THE NWRN COS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
ONCE THE SHOWERS/STORMS IN THE EAST PUSH OUT OF THE AREA IN THE
EVENING...THE REST OF THE NIGHT SHOULD BE UNEVENTFUL WITH DRY AIR
AND SUBSIDENCE TAKING OVER. MINS MAY WELL BE CLOSE TO 40F IN BFD
FRI AM. BUT CLOUDS AND SHOWERS MAY BE QUICK TO MOVE BACK IN FROM
THE N DURING EARLY AFTN DUE TO THE FAST APPROACH OF A VERY STRONG
TROUGH ALOFT. WHILE IT DOES NOT DEEPEN AS IT MOVES OVERHEAD...THE
5H HEIGHTS FALL 10DAM. WILL CONTINUE TO PLACE THE HIGHEST POPS IN
THE EAST...BUT THE MOUNTAINS ALWAYS GIVE A LITTLE BOOST OF LIFT IN
THE ALREADY-FAVORABLE STEEP LAPSE RATES. THEREFORE...WILL NOT DROP
POPS FROM ANY LOCATION ON FRI AFTN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AN UPPER-LEVEL TROUGH CROSSING THE INTERIOR NORTHEAST AND NORTHERN
MID-ATLANTIC STATES WILL LINGER ALONG/OFFSHORE THE EASTERN
SEABOARD THRU SATURDAY. THE UPPER LEVEL TROUGHING AND RELATIVELY
COOL CYCLONIC FLOW ALOFT WILL BE REPLACED BY RISING HEIGHTS
EXPANDING NNEWD IN ADVANCE OF A HIGH-LEVEL RIDGE MIGRATING EWD
ACROSS THE SOUTH-CENTRAL U.S. THE UPPER RIDGE IS FORECAST TO
FLATTEN INTO THE MIDDLE OF NEXT WEEK IN ASSOCIATION WITH SHORTWAVE
ENERGY MOVING THROUGH SOUTHEASTERN CANADA. THE MODELS GENERALLY
AGREE ON THE ABOVE MENTIONED LARGE SCALE PATTERN EVOLUTION...WITH
NOTEWORTHY DIFFERENCES CREEPING INTO DETERMINISTIC SOLUTIONS IN
THE OUTER PERIODS. SPECIFICALLY...THE 21/12Z OPRNL GFS IS MUCH
MORE AGGRESSIVE IN LOWERING HEIGHTS OVER THE NORTHEAST/NEW ENGLAND
STATES BY NEXT WED/THU...WHICH RESULTS IN A SIGNIFICANT SPREAD IN
MEDIUM RANGE X/N GFS AND ECMWF BASED MOS TEMPERATURE GUIDANCE.

A MID-LEVEL ANTICYCLONE BUILDING NORTH/EAST FROM THE LWR MS VLY
WILL FAVOR A MORE TYPICAL EARLY-SUMMER PATTERN WITH STRONG
SIGNALS FOR AN UPWARD TEMPERATURE AND HUMIDITY TREND FROM MEMORIAL
DAY INTO THE MIDDLE OF NEXT WEEK. THE POTENTIAL FLY IN THE
OINTMENT MIGHT BE ANY RING OF FIRE CONVECTION THAT COULD THWART
THE PROJECTED WARMING TREND. IN GENERAL EXPECT A BETTER CHANCE FOR
SHOWERS AND AFTN TSTMS INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE EARLIER LOW CLOUDS AND FOG HAVE DISSIPATED...THOUGH MVFR CIGS
AND VSBYS WILL LINGER UNTIL AROUND 16-17Z NEAR AND TO THE EAST OF
A KIPT TO KMUI LINE /EAST OF A SLOWLY MOVING WARM FRONT/.

ELSEWHERE...MOST OF CENTRAL AND WESTERN PENN AIRFIELDS WILL STAY
VFR FOR THE REST OF THE DAY /WITHIN THE WARM SECTOR BETWEEN AN
APPROACHING COLD FRONT...AND THE AFOREMENTIONED WARM FRONT IN THE
FAR EAST/.

ISOLATED TO SCATTERED SHRA/TSRA WILL DEVELOP DURING THE EARLY TO
MID AFTERNOON HOURS AND COULD LEAD TO BRIEFLY REDUCED VSBYS AND
CIGS /MAINLY MVFR/ ACROSS THE EASTERN HALF OF PENN.

STRATOCU ASSOC WITH A POOL OF COLD AIR ALOFT WILL LIKELY WORK
INTO THE NW MTNS TONIGHT. COOLING/MOISTENING BLYR...COMBINED WITH
UPSLOPE FLOW...WILL LIKELY CAUSE CIGS TO FALL TO MVFR LATE TONIGHT
AT KBFD.

.OUTLOOK...
FRI...NO SIG WX EXPECTED.
SAT...AM LOW CIGS POSS W MTNS.
SUN...PATCHY AM FOG POSSIBLE.
MON...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...LAMBERT
Hazardous weather outlook, May 22, 11:41 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1241 PM EDT THU MAY 22 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049-050-056-
063-064-231645-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-CUMBERLAND-
ADAMS-
1241 PM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ042-051>053-057>059-065-066-231645-
SULLIVAN-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-
YORK-LANCASTER-
1241 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 172 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 11:36 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1236 PM EDT THU MAY 22 2014

PAZ006-037-221730-
POTTER PA-TIOGA PA-
1236 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 1235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARRISON VALLEY...MOVING EAST SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HARRISON VALLEY AROUND 1250 PM EDT.
  WESTFIELD AND GAINES AROUND 100 PM EDT.
  WELLSBORO...KEENEYVILLE AND LEONARD HARRISON STATE PARK AROUND 120
PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MANSFIELD
UNIVERSITY...OSWAYO AND ULYSSES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4185 7702 4158 7730 4191 7810 4199 7799
      4200 7773
TIME...MOT...LOC 1635Z 287DEG 29KT 4189 7778

LAMBERT
Special weather statement, May 22, 12:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
108 PM EDT THU MAY 22 2014

PAZ037-041-042-046-221830-
SULLIVAN PA-SOUTHERN LYCOMING PA-NORTHERN LYCOMING PA-TIOGA PA-
108 PM EDT THU MAY 22 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 108 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SHUNK TO NEAR OGDENSBURG TO NEAR MORRIS...
AND MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  SHUNK AROUND 120 PM EDT.
  LINCOLN FALLS AROUND 130 PM EDT.
  RALSTON AROUND 140 PM EDT.
  BARBOURS AROUND 210 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FORKSVILLE...
HILLSGROVE...DUSHORE...LIBERTY...EAGLES MERE...LAPORTE AND PICTURE
ROCKS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTH CENTRAL PENNSYLVANIA.

LAT...LON 4136 7629 4121 7665 4158 7728 4165 7688
      4159 7687 4154 7622
TIME...MOT...LOC 1708Z 296DEG 19KT 4160 7678 4159 7701 4158 7718

LAMBERT

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

31 hail. Local standard time, as filed.

Hail, Sullivan

When
May 22, 12:50 PM EST
Where
Sullivan County, 0.52 mi E of Laporte
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.420, -76.490

Hail, Lycoming

When
May 22, 12:51 PM EST
Where
Lycoming County, (Ipt)williamsport Ar
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.250, -76.920

Hail, Lycoming

When
May 22, 12:53 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.200, -76.790

Hail, Montour

When
May 22, 1:00 PM EST
Where
Montour County, 0.69 mi N of Exchange
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
41.130, -76.700

Hail, Lycoming

When
May 22, 1:13 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
1 in hail
Reported by
Social Media
Coordinates
41.200, -76.790

Hail, Montour

When
May 22, 1:15 PM EST
Where
Montour County, 0.87 mi SE of Exchange
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.110, -76.690

Hail, Montour

When
May 22, 1:27 PM EST
Where
Montour County, 2.2 mi WNW of New Columbia
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
41.040, -76.620

Hail, Montour

When
May 22, 1:30 PM EST
Where
Montour County, 1.71 mi WSW of New Columbia
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
41.020, -76.610

Hail, Columbia

When
May 22, 1:35 PM EST
Where
Columbia County, Grovania
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
40.970, -76.520

Hail, Columbia

When
May 22, 1:35 PM EST
Where
Columbia County, 1.04 mi E of Grovania
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
40.970, -76.500

Hail, Columbia

When
May 22, 1:40 PM EST
Where
Columbia County, 2.32 mi NNW of Grovania
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.000, -76.540

Hail, Montour

When
May 22, 1:40 PM EST
Where
Montour County, 0.87 mi SW of Danville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.960, -76.610

Hail, Columbia

When
May 22, 1:40 PM EST
Where
Columbia County, 3.2 mi WSW of Buckhorn
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.010, -76.560

Hail, Montour

When
May 22, 1:40 PM EST
Where
Montour County, 0.87 mi SW of Ridgeville
Measured
2.5 in hail
Reported by
SHAVE Project
Coordinates
40.960, -76.560

Hail, Columbia

When
May 22, 1:45 PM EST
Where
Columbia County, 3.2 mi WSW of Buckhorn
Measured
2.5 in hail
Reported by
Social Media
Coordinates
41.010, -76.560

Hail, Montour

When
May 22, 1:45 PM EST
Where
Montour County, 1.71 mi ESE of Ridgeville
Measured
2 in hail
Reported by
Social Media
Coordinates
40.960, -76.520

Hail, Columbia

When
May 22, 1:47 PM EST
Where
Columbia County, 3.42 mi WSW of Roaring Creek
Measured
2.25 in hail
Reported by
SHAVE Project
Coordinates
40.900, -76.480

Hail, Montour

When
May 22, 1:50 PM EST
Where
Montour County, 1.48 mi SSW of New Columbia
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
41.010, -76.590

Hail, Montour

When
May 22, 1:50 PM EST
Where
Montour County, 2.09 mi NE of Mansdale
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.000, -76.590

Hail, Montour

When
May 22, 1:57 PM EST
Where
Montour County, 0.87 mi SW of Washingtonville
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.040, -76.690

Hail, Columbia

When
May 22, 2:00 PM EST
Where
Columbia County, 0.87 mi SW of Slabtown
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
40.890, -76.410

Hail, Montour

When
May 22, 2:01 PM EST
Where
Montour County, 0.52 mi E of Mausdale
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
41.000, -76.640

Hail, Schuylkill

When
May 22, 2:05 PM EST
Where
Schuylkill County, Auburn
Measured
0.88 in hail
Reported by
Public
Coordinates
40.600, -76.100

Hail, Montour

When
May 22, 2:13 PM EST
Where
Montour County, 0.52 mi E of Danville
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
40.970, -76.590

Hail, Columbia

When
May 22, 2:14 PM EST
Where
Columbia County, 3.13 mi W of Numidia
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
40.880, -76.460

Hail, Columbia

When
May 22, 2:20 PM EST
Where
Columbia County, 0.52 mi W of Rupert
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
40.980, -76.480

Hail, York

When
May 22, 2:45 PM EST
Where
York County, 0.69 mi S of Wrightsville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.020, -76.530

Hail, York

When
May 22, 3:10 PM EST
Where
York County, Hallam
Measured
1 in hail
Reported by
Public
Coordinates
40.000, -76.600

Hail, York

When
May 22, 3:10 PM EST
Where
York County, 0.53 mi W of East York
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.970, -76.690

Hail, York

When
May 22, 3:20 PM EST
Where
York County, 0.53 mi W of Airville
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -76.410

Hail, York

When
May 22, 4:35 PM EST
Where
York County, 2.12 mi W of Hollzswam
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -76.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510562, 510563, 510565, 510567, 510568, 510569, 510570, 510571, 510572, 510573, 510575, 510578, 510580, 510581, 510582, 510583, 510584, 510585, 510586, 510587, 510588, 510589, 510590, 510591, 510592, 510593, 510594, 510595, 510596, 510597, 510598.